Do you feel dry eyes? Are they red, watery and itchy? Do you see things vaguely? You can blame age, tree pollen, or cat hair. But keep in mind that the medication you are taking may be the cause.
Different medications cause different problems. Some side effects are mild (dryness or itching), while others can cause serious vision problems (blindness).
When we blink, tear fluid is distributed over the entire surface of the eye. Tears flush dirt out and prevent infection. A moist eye sees better.
Some medications reduce tear production, which can cause burning, itching, or eye pain in the eyes . It is possible that there is a feeling that something is interfering with the eye. Sensitivity to light may also increase and vision may become blurry.
The following medications cause dry eyes:
- cholesterol lowering agents;
- beta blockers;
- birth control pills.
If your eyes are dry, do not rush to buy drops, see your doctor first. Moisturizing drops can irritate sensitive eyes and even worsen the condition, so they should not be used without a doctor’s recommendation.
Flabby iris syndrome
This syndrome occurs if you are taking tamsulosin. The syndrome is asymptomatic, and you will only know about it when you have to have cataract surgery.
The iris (the colored membrane of the eye) normally has a dense structure. If there is some kind of pathology, then during the operation to remove the cataract, the iris becomes flabby. Doctors believe this is due to the effect of the medication on the muscles in the eye. You may be at risk during surgery even if you stopped taking tamsulosin one year before your surgery. Be sure to tell your doctor that you have been using it. In this case, the optometrist will know that you may have this syndrome and will take measures to eliminate it.
Can’t be in the sun without sunglasses? When you go outside, the first thing you do is try to block your eyes? The reason for this is increased light sensitivity. It may appear if you are taking any of the following drugs:
- non-steroidal anti-inflammatory drugs;
- acne medications;
- diuretics to treat high blood pressure.
To protect your eyes, stay in the shade from 10 am to 4 pm. Be sure to wear UV-protected sunglasses and a wide-brimmed hat.
Glaucoma is caused by high intraocular pressure, which destroys nerve endings. Glaucoma causes visual impairment and even blindness.
Some medications speed up this process, such as corticosteroids. Doctors still have not found an explanation for this. Perhaps the reason is that the drugs change the structure of the eye and contribute to the formation of blood clots and fluid accumulation. If you are prescribed these drugs, you should see your ophthalmologist more often.
There are several types of glaucoma. One of these, acute angle-closure glaucoma, requires immediate medical attention. It occurs when fluid builds up in the anterior segment of the eye, causing a sudden increase in pressure. If it is not eliminated, you can remain blind. Glaucoma can also be caused by other drugs: drugs for depression, Parkinson’s disease, epilepsy, ulcers, asthma, arrhythmias and hemorrhoids.
Be sure to tell your ophthalmologist about the medications you are taking, as this can affect the duration and effectiveness of your eye treatment.